Medication for children with autism

Discussion in 'General Parenting' started by Robson Cruz, Feb 24, 2012.

  1. Robson Cruz

    Robson Cruz New Member

    Hi everybody, this is my first time on. I am 51 years old, stay home dad do to disability( Progressive Charcot-Marie-Tooth) and have a 12 years old child with autism. My son has become very aggressive since we took him out of risperdal. He gain a lot weight and my wife and I were very concerned with this situation so he doctor recommended another medication. Right now he is on Paxil20mg daily and Seroquel(100mg twice daily). He had blood test and Brain MRI and thank God everything is fine include his blood sugar level. He is now 172 lbs and 5'3'' height. I think Paxil has not help him at all and would like to know if I change it for Abilify combined with Seroquel would help him.It is anyone that going with the same problem can recommend it will good idea? Thank you.Robson
     
  2. buddy

    buddy New Member

    Hi there. So, did the risperdal work? I wonder why they put him on two medications not just a switch to Seroquel? Is he still gaining on the Seroquel? (that is in the same family as risperdal, right?) My son got really aggressive on both of those medications so we didn't have the same response you did-- at least for his aggression if I understand you. I know the fear of a child gaining too much...my son suddenly started gaining weight and it was unclear how much was medications and how much was a growth spurt...and of course mostly it is probably a combo. If you think the Paxil is not working, and especially if you are seeing any increase in aggression since adding Paxil, in my humble opinion ask the doctor if you can stop it. There are kids it works great for. there are many of us who have had kids who have more anxiety/anger/depression/aggression on these kinds of medications.

    I have no experience with Abilify. Others here do though. I do have experience with the group of medications like Clonidine/Tenex/etc... That helps my son with his aggression. My son is on lithium now..he is not bipolar but has a brain injury that results in some sudden mood shifts with seizures etc. It does not seem to help him at all. But it is scary to think of stopping something in case I am missing that it might be working a little or in case going off of it will cause problems in and of itself... uggg... medications are a blessing and a curse for those of us who have kids where they clearly do help but also have many issues.

    My best to you. I hope you stay as healthy as possible. Your son will need you for a long long time.

    HUGS, Dee
     
  3. DDD

    DDD Well-Known Member

    Welcome. I'm glad you found us and hope that some of our members will be able to provide support. This is not in my area of experience so I'll just wish you well. I will, however, request that you change your name and location identification. We avoid using "real" identifiers on the Board for member protection. Although our CD family members are great people...the site is accessed by alot of people that we don't know. So it's best to find a Board name to use and limit your location either to your State or region of the Country. Welcome again. DDD
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I've been on Paxil for close to twenty years. It is a HUGE HUGE weight gainer. I was hungry all the time. It took all my will power to lose weight (one a child would not have) and I'm puzzled why he was put on an antidepressant that causes so much weight gain. In fact, of all the antidepressants, I think that is the worst one for weight gain. The worst part is, you crave sweets, not nutritious food. I had always been skinny. I have to watch my weight now...all the time.
     
  5. Marguerite

    Marguerite Active Member

    e had both our autistic boys on risperdal. The older boy was on quarter the dose his baby brother was on, and doubled his weight in six months. The younger, on the higher dose - no observable weight gain out of the ordinary and no sedation. The older boy would take his pill and fall asleep for hours. Hence the lowered dose. Benefit - minimal. It did seem to smooth out the moods and the peaks and troughs of impulsivity, but the benefits were not sufficient to warrant putting up with the problems (which included the expense).

    Both our boys are on stimulant medications and this has helped a lot. When withdrawing form acute doses of stimulants we have found aggression in both boys, especially difficult child 1. Long-acting medications helped, but if he forgot his medications the next day, watch out.

    Caffeine intake used to be a huge problem with both boys, far less so these days. I remember difficult child 1 involved in a nasty incident one day when he smashed an empty bottle and went after a kid on the train. The school dished out a really effective punishment (with my permission) - he had to spend the next week after school sweeping up rubbish (including broken glass) on the railway platform. Plus he and the other kid had to resolve their differences, which thankfully they did while waiting in the corridor for the principal right at the start.

    We had difficult child 3 on various antidepressants but they have had weird effects on him, including aggression at one point.

    These kids also can be VERY frustrated and have a short fuse, sometimes it's not the medications but the kid's poor responses to Life, the Universe and Everything. As the kid gets older into puberty and testosterone kicks in, it gets worse. Especially if they are getting bullied or hassled verbally.

    I told my boys that they had to get used to life's double standards. Because they are different, they are held to different (and higher) standards than other people. An average kid can lash out at another kid and get minor consequences, but one of our boys fighting back, defending himself or even reacting in temper will find himself in really serious trouble. It's not fair, but it's life and you have to put up with it. Learn to NOT fight back unless you really have to defend yourself, and if you do then expect to cop it big time. It's not a fair lesson, but it saved my boys a lot of grief because eventually teachers realised that if our kid was hitting, it was in pure self-defence and to look at the other kid first.

    Also, other kids learned that it was no fun attacking a kid who wouldn't fight back. Also that our boys were no threat and beating them up was no glory, either. Too much like shooting fish in a barrel - bad sportsmanship.

    One last thing the bullies learned - if our kids were provoked beyond endurance, watch out, because they eventually reacted like berserkers. And nobody wanted to be on the receiving end of a difficult child gone totally nutso and not caring how much damage he did.

    Interestingly, difficult child 1 now trains others to fight with medieval weapons. To do this they have to hit with the flat of the blade and pull their blows so as not to injure. They do still get injured, but he does this for fun, not in anger. I think I'll have to get difficult child 3 into this as well. Once he passes his driving test...

    Marg
     
Loading...